MAC antibiotics and side effects
Hello. My name is Renee and I live in Australia with my husband who was diagnosed with MAC in Sept 2014. At the same time he was also diagnosed with Hodgkins Lymphoma, COPD and hereditary emphysema. He also has adrenal failure we’re told from the chemo. He is currently in hospital on a iv antibiotic drip of tigecyline and oral antibiotics. My question for those of you that have taken rifubutin and moxifloxcin. How long did your side effects last? Did they ever diminish or completely go away? One of the reasons he is in hospital is due to the severeness of his side effects. Constant headache, muscle aches, body temp regulation and shortness of breath. He has been on the tablets now for a 4 weeks. Thank you!!
Interested in more discussions like this? Go to the MAC & Bronchiectasis Support Group.
Thank you for this information. I think I like taking the meds about 2-3 hrs after dinner, too, or about an hour before bed. I’ve experimented with taking the rifampin an hour before dinner and the other ones with dinner, but that left me with bad heartburn.
I was told by my doctor and pharmacist to take the three meds at basically the same time, or at least close in time.,because they work together, and together they help with side effects. Anyone else hear this?
Janeted, Here is one of Katherine’s posts that addresses taking the meds. You have to work out what works best for you. The Ethambutol should be taken all at the same time, from what I’m told, but you don’t have to take the other meds with them at the same time. Always check with your doctor, but from what I hear, that’s what I know. Here’s Katherine’s post and response to my question:
Linda, I have strict instruction from family members to STAY AWAY from Connect .. BUT all of you are like family to me .. and like the air I breathe after all this time .. I PROMISE to focus on my recovery after this .. BUT it was so easy for me just to grab the below info from my File Cabinet .. just took a minute .. grabbed it ALL .. hope it helps someone! Know that I think of ALL of you daily and send all of you positive energy and hugs! Katherine
ANTIBIOTIC ..MY PERSONAL EXPERIENCE WITH SCHEDULING ANTIBIOTICS
These would be my suggestions to you based on my experience and my research:
**Make SURE you request a “test for antibiotic sensitivity after your sputum culture showed MAC” .. so your doctor KNOWS exactly WHICH antibiotic will be effective for YOUR particular mycobacterium!!
From a Member: Had side effects. Then my pulmonologist took me off all meds to make sure nothing else was going on. My pulmonologist suggested that I re-start the meds one at a time. I went on first one for two weeks (pulmonologist suggested that it be for two weeks); then a second for two weeks; and then a third for two weeks. I also decided that it was time to go on an anti-anxiety pill to help with the “nervousness” and all that it entails. Went to a psychiatrist and am on Lorazepam (anywhere from .5 to 1 mg). That is extremely helpful. No shame in that at all; proud of myself for admitting that I needed that kind of assistance. Wishing you better days.
**With my history to drug sensitivity .. I requested that I start ONE DRUG at a time for ONE WEEK .. or at LEAST 4 days before adding a second drug .. so I could tell EXACTLY which/what drug was causing ANY potential side effect and I could isolate it .. hopefully watch for a side effect dwindle etc. THEN introduce a SECOND DRUG. Frankly WE are in the driver’s seat in our own lives .. our own bodies. Take charge and request that type of schedule if you want it!
TRUST ME! The absolute WORST thing you can do is begin to be stressed about this process .. just go with the flow .. “trust the process” .. put your energy into what you can control .. and let go of what you CANNOT control! You can control gathering the best information possible from all of us .. BUT knowing each of us have different bodies .. different body chemistries .. ways our bodies will react. YOU will just have to go with the flow .. see how YOUR body reacts .. TRUST your body .. ADJUST to how your body is reacting .. TRUST your body .. WORK with your body. Know that your body is your friend .. know that if you take care of your body .. your body can take care of you in the future! So for now .. do NOT try to control the outcome .. the outcome will take care of itself! Trust the process .. trust yourself .. trust us .. we have been through it and have come out on the out side .. you will also. As member @irene5 Irene, said ” You know your body best. You will need to listen to it and it’s infinite wisdom.”
**Below is what worked for me .. but keep in mind .. Basically everyone experiments with what med schedule works best for them:
1. PROBIOTIC: take probiotic half hour before breakfast on an empty stomach (when on meds I also took a 2nd probiotic in the evening on an empty stomach)
2. RIFAMPIN: Take this medicine on an empty stomach .. OR either 1 hour before or 2 hours after food NOTE: take 4 hours after vitamins: as minerals and most other supplements weaken effect of meds! (Absorption of rifampin is reduced by about 30% when the drug is ingested with food. Be aware it can cause: Reddish discoloration of Stool or Urine etc.) FOR ME Rifampin caused sleep disturbance so I tried to take it FIRST THING in the morning!
3. ETHAMBUTOL AND AZITHROMYCIN: BEST with an empty stomach! .. BUT either 1 hour before, or two hours after meals! (taking BOTH at one time gives “greater punch!” (NOTE: take 4 hours after vitamins: as minerals and most other supplements weaken effect of meds!) * take with a LIGHT snack at most.
ANTIBIOTICS .. SCHEDULING ..DIFFERENT MEMBERS
TIP: REQUEST 90 DAY PRESCRIPTIONS FOR ALL YOUR ANTIBIOTICS .. THEN YOU HAVE JUST ONE CO PAY.
Here from one of our members is what I think is REALLY good advice on starting the antibiotics .. hope it helps you! Keep in mind .. YOU may NOT feel “lousy” the first month .. each of our bodies are DIFFERENT .. each of our bodies will react differently .. but the advice I just excellent!
SCHEDULING ANTIBIOTICS From Member @pamelasc1, I began the 3 pill regimen. I did feel very lousy the first month but was told to hang in there, that it gets better each week- and it did! I will tell you how I take my pills, as timing can help, as can taking other supplements. I take them between 9 and 10 PM, just before going to bed. I take with a lot of water. I try to put a minimum of 2 hours between eating dinner and taking the pills. Every day I take a probiotic to help the gut – the antibiotics wreak havoc with the gut. This can help with nausea – I take my probiotic with breakfast or lunch – do not take it late in the day. I use Ultra Jarro-Dophilus – 50 billion per capsule – will find in the frig at any health food store – I open up the capsule and drop in a bit of applesauce, stir it up and eat. I also take Vit D3, 2000 IU and B6, 50 mg. After my stomach settled down in about a month, the side effects I have been left with are fatigue and weight loss, sometimes night sweats, and insomnia. Remember to take the pills at the same time of the day, so if you go on a schedule like mine, just stick to it by taking the pills two hours or so after eating a meal. This way I found I slept through the nausea for the most part. And as has been suggested, read through all the earlier posts – they are VERY helpful! Good luck and just have faith your nausea will get better. Pamela
OR @lindam272,Linda The Rifampin gives me the most trouble of all the meds. I take 2 Rifampin and a Digestive Advantage probiotic all at once with a full bottle of water when I first get up in the morning. By the time I do my breathing treatment and get ready for my day, an hour has gone by and I have a light breakfast. I was taking the Zithromyacin with breakfast but it was giving me heartburn, so I pushed it out another hour which has helped. I take the Rifampin between 6:30 – 7 a.m., the Zithromyacin at 9a.m. and 3 Ethambutol between noon and 1:00 when I have lunch. What I like about the way I’m taking these meds, is that I’m done by noon or 1:00. I can then take my vitamins and other supplements with dinner which is a good 4 – 6 hours after my last MAC med.
@lindam272, Hi Linda. Thank you for stepping up with this info for @janeted. It takes a village! -Terri M.
@janeted, Hello there! I an guessing your name is ‘Janet’. Does the ‘ed’ after your name mean that you are/were in education per chance? I see that you joined us fairly recently, and wanted to personally welcome you. Our forum has wonderful members who share their experiences and comraderie. We are here for you! -Terri M.
I have bronchiectasis and MAC I am blessed not to have very many side effects from the “big 3” antibiotics, but have been on them for 12 months (doses were increased 3 months ago). I’m worried about the long term effects on my other organs. Does anyone have any research or insight to share about this.
Welcome to the MAC & Bronchiectasis group, @kgddean. I see this is your first post.
Good question about long term side effects of antibiotics on other organs. I’m tagging @windwalker @boomerexpert @tdrell @ling123 and @heathert to see if they know of any research or articles on the topic.
@kgddean , Hi there, and welcome to our group. Hopefully, your doctor is having you tested periodically to make sure there isn’t any issues going on with other organs. They like to keep track of your liver function, eyesight and hearing. Did you have baseline tests done for those?
All you mentioned except hearing. I will check with my dr. Thank you.
Hi and welcome @kgddean , I have been on them for 3years and have the regular tests(liver,kidney,eyes,hearing). the only change is my hearing slightly at this time, research on this is a good idea and when I get a chance I will look it up.